Alert archive / Colorado / Red Flag Warnings in 2021
Red Flag Warning 25, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at May 27, 2021, 12:43 PM MDT for Moffat County, Colorado. It took effect at May 28, 2021, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2021, 12:43 PM MDT (18:43 UTC)
- In effect from
- May 28, 2021, 12:00 PM MDT
- Expired
- May 28, 2021, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Grand Junction, CO
County Moffat County, CO
The radar
The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2581 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
172 WWUS85 KGJT 271843 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 1243 PM MDT Thu May 27 2021 COZ200-281200- /O.UPG.KGJT.FW.A.0021.210528T1800Z-210529T0200Z/ /O.NEW.KGJT.FW.W.0025.210528T1800Z-210529T0200Z/ Little Snake Forecast Area- 1243 PM MDT Thu May 27 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR COLORADO FIRE WEATHER ZONE 200... The National Weather Service in Grand Junction has issued a Red Flag Warning for gusty winds, low relative humidity and dry fuels, which is in effect from noon to 8 PM MDT Friday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake Forecast Area. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Conditions will become favorable for easy ignition and rapid spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
984 WWUS85 KGJT 280954 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 354 AM MDT Fri May 28 2021 COZ200-282200- /O.CON.KGJT.FW.W.0025.210528T1800Z-210529T0200Z/ Little Snake Forecast Area- 354 AM MDT Fri May 28 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR COLORADO FIRE WEATHER ZONE 200... * AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake Forecast Area. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Conditions will become favorable for easy ignition and rapid spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at May 27, 11:36 AM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 27, 11:36 AM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1136 AM MDT Thu May 27 2021
.SHORT TERM...(Today through Friday)
Issued at 322 AM MDT Thu May 27 2021
The mid-level trough which brushed the northern portion of the
forecast area area overnight will be supplanted by a ridge of
high pressure building ahead of the next trough approaching the
Pacific Northwest. Subsidence will bring drying to the mid-levels
leading to mostly sunny skies this morning. Later, daytime warming
will result in cumulus over the higher terrain during the
afternoon. 00Z/Thursday operational runs all indicated sufficient
moisture lingering over the San Juans to fuel isolated to
scattered showers and thunderstorms during the afternoon and early
evening. Expect less wind under the ridge with highs today peaking
at, or above seasonal norms.
Diurnal cooling will lead to decreasing clouds this evening. The
enhanced radiational cooling should help establish drainage flows
common during this time of year. The ridge axis is driven east of
the Divide late tonight as the Pacific Northwest trough pushes
farther inland, crossing over the northern Rockies during the
afternoon. In response, the gradient aloft over the north will
increase causing breezy southwest winds to develop over northwest
Colorado, with less effect to the south. Meanwhile, east of the
Divide, southeast return flow is expected to spread the nominal
levels of moisture northward from the San Juans. In response to
daytime warming, instability showers and thunderstorms are again
expected to develop with isolated coverage over the central
Colorado mountains and scattered coverage over the San Juans.
Elsewhere, dry weather continues with highs rising some 5 to 10
degrees above normal.
.LONG TERM...(Friday night through Wednesday)
Issued at 322 AM MDT Thu May 27 2021
There seems to be pretty good agreement during this period with
the overall synoptic pattern. Saturday, an upper level ridge will
be over the area bringing warmer than normal temperatures and
limiting isolated diurnal convection to the Divide area. Then an
upper level split flow pattern develops late in the weekend over
the western CONUS with a strong trough moving across srn Canada
while a weaker trough develops over the Great Basin and elongates
and possibly closes off near Baja California. The actual trough
axis will likely pass over our region on Memorial Day, and linger
over southern and eastern areas Tuesday. Both GEFS and ECMWF
ensemble means indicate precipitable water of 100-150% of normal
Sunday through Tuesday over the region ahead of the trough with
maximum extent on Memorial Day. Higher moisture content pools just
to our east along the Front Range. While atmospheric forcing is
not excessive, the generally lower heights and weak embedded
shortwaves will result in at least isolated to scattered afternoon
and evening convection, and greater coverage over the mountains
where diurnal ridgetop convergence enhances convection. We will
have to monitor trends in the models and atmosphere carefully for
any potential impacts from moderate to high rainfall rates on
recent burn scars during this period.
Somewhat drier northwest flow aloft will move overhead for
Wednesday as an upper level ridge builds to our west. I expect
temperatures Sunday thru Tuesday to be near or below normal, then
rebound to above normal Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1130 AM MDT Thu May 27 2021
VFR conditions can be expected at all TAF sites across eastern
Utah and western Colorado through the next 24 hours. Diurnal
winds will become established by mid-afternoon and become gusty
at KEGE, KASE and KDRO. Normal drainage flows are expected by
early to mid evening and will continue overnight.
&&
.FIRE WEATHER...
Issued at 322 AM MDT Thu May 27 2021
A disturbance moving through the northern Rockies on Friday may
generate frequent wind gusts in excess of 25 mph during the
afternoon and early evening. Combined with above normal
temperatures and low relative humidity, gusty winds may produce
critical fire weather conditions for a portion of northwest
Colorado. Therefore, a Fire Weather Watch has been issued for
Friday afternoon through early Friday evening for Colorado Fire
Weather Zone 200.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Friday afternoon through Friday evening
for COZ200.
UT...None.
&&
SHORT TERM...NL
LONG TERM...BM/NL
AVIATION...MPM
FIRE WEATHER...NLHazardous weather outlook, May 27, 3:22 AM MDT, 9 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 322 AM MDT Thu May 27 2021 COZ001>014-017>023-UTZ022>025-027>029-280930- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 322 AM MDT Thu May 27 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Isolated thunderstorms are possible over the San Juan Mountains this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Critical fire weather conditions may develop over northwest Colorado Friday afternoon/evening. Otherwise, isolated to scattered thunderstorms are possible along the Continental Divide each afternoon and evening. Patchy areas of critical fire weather conditions .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:22 AM MDT | Fire Weather Watch | GJT | Moffat | 9 hr |
Nearby
Red Flag Warnings in Colorado, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.